20 April 2010

Deja WHAT?

About 24 hours after my surgery (which puts me at about 4 o'clock Saturday afternoon) I noticed that I had some itching on my wrists and on my ankles. No rash, perhaps a little pink. Within an hour or so, I had just a general tingly itchy feeling all over my body and the wrists were definitely showing signs of a rash starting. My neck was the next to follow and by the evening I had a rash starting on my back and abdomen. I immediately started Benadryl. That helped me sleep through Saturday night, only to rise the usual times to use the bathroom.

Sunday morning the rash was much more defined and it was making me crazy. I stayed on the Benadryl, but also called Dr. Hanna to report that once again I was showing signs of an allergic reaction to something. I didn't have ANY of the suspected medications from the first surgery, so now we have to figure out what the real culprit is.

Now it is Sunday night and the rash is spreading like wildfire. I decided to experiment with an old tried and true thing called Witch Hazel. This homeopathic liquid is quite versatile. FYI:
Witch hazel is a low growing shrub native to North America. It has a long history of use medicinally, and cultivation of the bush has spread to Europe for this purpose. Preparations of witch hazel ranging from tinctures to soothing creams are available in most drug stores, as well as specialty stores for skin care. The plant acts as an astringent, firming and tightening tissue and acting to reduce itching and irritation. Other properties have also been ascribed to witch hazel, making it an excellent all-purpose addition to the medicine cabinet.

The Witch Hazel has an instant cooling effect, and it appeared to quell the itching long enough for the Benadryl to kick in. Catherine is on hand to keep my hands from scratching. It's bedtime, so I take two Benadryl instead of one along with my sleep meds and I make it through the night without going crazy with itching when I arise the two times to use the bathroom. Not bad.

I have an appointment which was previous scheduled with Dr. Hanna, just to check on my incision and the implants. All looks really good. But the rash is a real head shaker. He's convinced that it isn't from ANY of the oral meds given to me post surgery but one of the three meds they mix for anesthesia or something relating to the surgery. He sends me to Dr. Charamanti and I get mega-doses of Prednisone (steroids) and am told to stay on the Benadryl.

So, this is what I am doing. The rash is no worse today, but no better. I still see that as progress. Once, the steroids really start working (Dr. says 36 hours from the first dose) we'll should see some good progress. If not....suspenseful organ music...back to the hospital I go for the "big guns" of IV steroids.

Honestly, I really don't think it will come to that. I am so determined. I am being SO good about keeping myself from scratching. I am also convinced that the Witch Hazel is doing some good. Well, at least it is soothing and it isn't making the rash any worse.

I am still in pain, and it is hard to get up from a lying down position on my own without intense pain, so I always need someone to help me get up and lay down. I am able to find certain ways to lay in bed, with pillows propped in certain ways where I feel no pain at all. That is great. It's just moving around that causes the pain, so I move as little as possible.

The areas that will become my new breasts (I just can call them breasts yet...it's just stuffed skin right now) are very tight, as the implants are really packed in there. I am assured that over several months, the skin, muscle and tissue will "give" and adjust so that they are shaped more natural and don't feel so hard and painful. I guess it's like breaking in a new pair of leather loafers.

I am really shocked over this whole allergic reaction thing, and how much the implant area hurts. It really is much more uncomfortable than I could have imagined. I am always so impatient. I want everything to get back to normal RIGHT NOW!!!

Rest is what I need most, so that is what I am going to try to do. Radiation is just around the corner and that is going to be tough. Probably the hardest thing is the grinding schedule: every day, Monday through Friday for almost 7 weeks. It will be at least two hours out of my day, for many weeks. Again, my impatience is showing.

But, after reading this post, I hope you remember more of my optimism than my impatience:
Hymn #30: Come, Come Ye Saints verse 2

Why should we mourn, or think our lot is hard? 'Tis not so; all is right
Why should we think to earn a great reward if we now shun the fight?
Gird up your loins; fresh courage take. Our God will never us forsake!
And soon we'll have this tale to tell--
"All is well! all is well!!"

5 comments:

Jo Ann B. Pennock said...

Hi Sally,
OUCH!!!! All does not sound well. After suffering with weird rashes most of my life, I am convinced that doctors know next-to-nothing about rashes. I once got a rash all around my mouth after a 6-hour-long dental procedure. Everybody was baffled as to what it was (not latex allergy, either). For you, I'm going with something in the anesthesia, but it could also be how your body reacts to the trauma of surgery, as the dr. said. They are just guessing, as you know, as I am. But the fact that it isn't getting worse says it definitely is surgery-related. I'm itching just thinking about it. Good old witch hazel!!! You are still in my prayers for so many reasons!!!!
Jo Ann

Catherine said...

I still think it was three witches who boiled a girl named Hazel. Perhaps they were in some poison ivy and then started itching. Then some noise made them scard which caused the caldron to knock over and get the Hazel on them. I'm going with that instead.

I HATE THE RASH!!!

Catherine said...

I meant scared...sorry

Sue said...

Thanks for the update Sally. As always, you are an inspiration! Hoping and praying that your itching and pain get better quickly!
Love,
Sue

The Reed's said...

Thank you so much for your wonderful testimony today. I needed to hear every bit of it!! You are an amazing woman!!

Post a Comment